Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

I've read other posts about hair loss and how one girl keeps losing hers like 9 years later or something? Don't believe it. But anyways, I do lose a LOT of hair daily. I find that if I wash my hair every three days I don't lose as much. I think the shampoo weakens it and makes it fall out. Especially brushing it. I really hope I don't go bald b/c of Accutane. How come it doesn't state in the pamplet about hair loss? It will grow back right? I mean what does this really have to do with your hair growing just from drying up oil glands?

Share this post


Link to post
Share on other sites

Tired of retyping this all the time, so i'll just paste it. The girl with the six year hair loss is not experiencing typical Accutane hair loss despite her belief.

Accutane can sometimes cause a type of TEMPORARY hair thinning called telogen effluvium. All hair grows in cycles - the active cycle is called anagen, the dormant cycle is called telogen. Anagen usually lasts about 3 years, telogen about 3 months. So at any given time, most of your hair is actively growing, but some of it is just sitting in the follicle, hanging out. These are the hairs that you generally lose in your hairbrush, a gentle tug will free them of the follicle. If nothing happens to remove the dormant hair from it's resting place, it will fall out on it's own when the follicle enters the anagen phase and the new hair pushes it out.

Now, a course of Accutane can stress the body, and it decides that it has better things to do than grow hair, and many more hairs than normal will enter the telogen phase and just kind of sit there, waiting to be pulled out by your hairbrush. It takes months of Accutane for this to occur, so any Accutane-related thinning won't occur until very late in a course, or after a course has finished. Once the stressor (Accutane) is removed, the follicles enter the anagen phase en masse, and push all those dormant hairs out of the way, which causes widespread dramatic (and distressing!) shedding of the telogen hairs. But no worries, for if it's shedding spontaneously, that means it's growing again! It can take about 6 months after the shedding begins for the hair cycle to really return to normal, since the follicles activate in a staggered fashion and don't return to anagen all at once. It takes probably another 6 months from that point for the hair to grow in enough to restore that feeling of thickness near the scalp.

And despite the frequency of this topic's discussion on this board, Accutane related telogen effluvium only occurs in about 12 or 15% (can't remember the exact percentage, but it's low teens) of patients, and it's more closely associated with high dose, long courses which stress the body to a higher degree for a longer length of time. Just remember - even if it happens to you, it is only temporary and you are likely the only one who will ever notice it. If it happens and it's really freaking you out, consider getting your hair cut shorter, it will have less length to regrow and hair loss in short hair is much less noticeable.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×